Norpramin is a type of drug called a tricyclic antidepressant. It is used to treat depression.
Norpramin overdose occurs when you accidentally or intentionally take too much of this medicine.
This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or a local poison control center at 1-800-222-1222.
Norpramin is the brand name for a medicine called desipramine. Desipramine may also be sold under the following brand names:
This list may not be all-inclusive.
- Airways and lungs
- Breathing difficulty
- Bladder and kidneys
- Eyes, ears, nose, mouth, and throat
- Blurred vision
- Dilated pupils
- Dry mouth
- Heart and blood vessels
- Nervous system
Before Calling Emergency
Determine the following information:
- Patient's age, weight, and condition
- Name of the product (ingredients and strengths, if known)
- Time it was swallowed
- Amount swallowed
- If the medication was prescribed for the patient
However, DO NOT delay calling for help if this information is not immediately available.
In the United States, call 1-800-222-1222 to speak with a local poison control center. This hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. You can call 24 hours a day, 7 days a week.
What to Expect at the Emergency Room
The health care provider will measure and monitor the patient's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated as appropriate. The patient may receive:
- Activated charcoal
- A medicine (antidote) called sodium bicarbonate
- Fluids through a vein (IV)
- Methods to keep the airways open
- Tube through the mouth or nose into the stomach to wash out the stomach (gastric lavage)
How well a patient does depends on the amount of poison swallowed and how quickly treatment was received. The faster a patient gets medical help, the better the chance for recovery.
This type of overdose can be extremely dangerous and difficult to treat. Serious harm and death can occur if the person is not immediately treated.
Goldfrank LR, ed.Goldfrank's Toxicologic Emergencies
Update Date 1/30/2013
Updated by: Eric Perez, MD, St. Luke's / Roosevelt Hospital Center, NY, NY, and Pegasus Emergency Group (Meadowlands and Hunterdon Medical Centers), NJ. Review provided by VeriMed Healthcare Network. Also reviewed by A.D.A.M. Health Solutions, Ebix, Inc., Editorial Team: David Zieve, MD, MHA, Bethanne Black, Stephanie Slon, and Nissi Wang.